Alert archive / Massachusetts / Wind Advisories in 2025
Wind Advisory 1, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this wind advisory at Jan 7, 2025, 8:24 AM EST for 8 counties in Massachusetts; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut. It was in force for 61 hr.
The area
The counties it named.
The facts
- Issued
- Jan 7, 2025, 8:24 AM EST (13:24 UTC)
- Expired
- Jan 9, 2025, 9:39 PM EST
- In force
- 61 hr
- Issued by
- NWS Boston/Norton, MA
Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Essex County, MA, Franklin County, MA, Hampden County, MA, Hampshire County, MA, Middlesex County, MA, Norfolk County, MA, Suffolk County, MA, Worcester County, MA
The radar
The Boston radar (KBOX), 71 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 1.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
003 WWUS71 KBOX 071324 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 824 AM EST Tue Jan 7 2025 MAZ002-004-008-009-012-026-080230- /O.NEW.KBOX.WI.Y.0001.250107T1324Z-250108T0300Z/ Western Franklin MA-Northern Worcester MA-Western Hampshire MA- Western Hampden MA-Southern Worcester MA-Northern Middlesex MA- Including the cities of Ayer, Milford, Chesterfield, Barre, Charlemont, Blandford, Fitchburg, and Worcester 824 AM EST Tue Jan 7 2025 ...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... * WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph. * WHERE...The eastern slopes of the Berkshires and Worcester County in Massachusetts. * WHEN...Until 10 PM EST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Visit us at http://www.weather.gov/box Loconto
6 follow-up statements
076 WWUS71 KBOX 071840 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 140 PM EST Tue Jan 7 2025 MAZ002-004-008-009-012-026-081115- /O.EXT.KBOX.WI.Y.0001.000000T0000Z-250109T0600Z/ Western Franklin MA-Northern Worcester MA-Western Hampshire MA- Western Hampden MA-Southern Worcester MA-Northern Middlesex MA- Including the cities of Ayer, Milford, Chesterfield, Barre, Charlemont, Blandford, Fitchburg, and Worcester 140 PM EST Tue Jan 7 2025 ...WIND ADVISORY NOW IN EFFECT UNTIL 1 AM EST THURSDAY... * WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph. * WHERE...The eastern slopes of the Berkshires as well as portions of central Massachusetts. * WHEN...Until 1 AM EST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Visit us at http://www.weather.gov/box Loconto
187 WWUS71 KBOX 080820 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 320 AM EST Wed Jan 8 2025 MAZ002-004-008-009-012-026-082130- /O.CON.KBOX.WI.Y.0001.000000T0000Z-250109T0600Z/ Western Franklin MA-Northern Worcester MA-Western Hampshire MA- Western Hampden MA-Southern Worcester MA-Northern Middlesex MA- Including the cities of Barre, Chesterfield, Blandford, Milford, Charlemont, Worcester, Fitchburg, and Ayer 320 AM EST Wed Jan 8 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Worcester County, Western Franklin MA, Western Hampshire MA, Western Hampden MA, and Northern Middlesex MA. * WHEN...Until 1 AM EST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and some power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Visit us at http://www.weather.gov/box KP
094 WWUS71 KBOX 082006 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 306 PM EST Wed Jan 8 2025 MAZ003-005>007-010-011-014-015-091100- /O.EXB.KBOX.WI.Y.0001.000000T0000Z-250110T0600Z/ Eastern Franklin MA-Central Middlesex MA-Western Essex MA-Eastern Essex MA-Eastern Hampshire MA-Eastern Hampden MA-Southeast Middlesex MA-Suffolk MA- Including the cities of Lowell, Framingham, Northampton, Lawrence, Amherst, Boston, Greenfield, Cambridge, Orange, Springfield, and Gloucester 306 PM EST Wed Jan 8 2025 ...WIND ADVISORY IN EFFECT UNTIL 1 AM EST FRIDAY... * WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph. * WHERE...Central and Southeast Middlesex County, Essex County, Eastern Franklin MA, Eastern Hampshire MA, Eastern Hampden MA, and Suffolk MA. * WHEN...Until 1 AM EST Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and some power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MAZ002-004-008-009-012-026-091100- /O.EXT.KBOX.WI.Y.0001.000000T0000Z-250110T0600Z/ Western Franklin MA-Northern Worcester MA-Western Hampshire MA- Western Hampden MA-Southern Worcester MA-Northern Middlesex MA- Including the cities of Blandford, Ayer, Charlemont, Worcester, Fitchburg, Milford, Barre, and Chesterfield 306 PM EST Wed Jan 8 2025 ...WIND ADVISORY NOW IN EFFECT UNTIL 1 AM EST FRIDAY... * WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph. * WHERE...Worcester County, Western Franklin MA, Western Hampshire MA, Western Hampden MA, and Northern Middlesex MA. * WHEN...Until 1 AM EST Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and some power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Visit us at http://www.weather.gov/box Dooley
147 WWUS71 KBOX 090711 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 211 AM EST Thu Jan 9 2025 CTZ002>004-092015- /O.EXA.KBOX.WI.Y.0001.000000T0000Z-250110T0600Z/ Hartford CT-Tolland CT-Windham CT- Including the cities of Willimantic, Union, Windsor Locks, Hartford, Putnam, and Vernon 211 AM EST Thu Jan 9 2025 ...WIND ADVISORY IN EFFECT UNTIL 1 AM EST FRIDAY... * WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph. * WHERE...Hartford CT, Tolland CT, and Windham CT Counties. * WHEN...Until 1 AM EST Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and some power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MAZ002-004-008-009-012-026-092015- /O.CON.KBOX.WI.Y.0001.000000T0000Z-250110T0600Z/ Western Franklin MA-Northern Worcester MA-Western Hampshire MA- Western Hampden MA-Southern Worcester MA-Northern Middlesex MA- Including the cities of Charlemont, Barre, Milford, Chesterfield, Ayer, Blandford, Fitchburg, and Worcester 211 AM EST Thu Jan 9 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST FRIDAY... * WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph. * WHERE...Worcester County, Western Franklin MA, Western Hampshire MA, Western Hampden MA, and Northern Middlesex MA. * WHEN...Until 1 AM EST Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and some power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MAZ003-005>007-010-011-014-015-092015- /O.CON.KBOX.WI.Y.0001.000000T0000Z-250110T0600Z/ Eastern Franklin MA-Central Middlesex MA-Western Essex MA-Eastern Essex MA-Eastern Hampshire MA-Eastern Hampden MA-Southeast Middlesex MA-Suffolk MA- Including the cities of Lawrence, Orange, Cambridge, Greenfield, Lowell, Amherst, Gloucester, Boston, Northampton, Framingham, and Springfield 211 AM EST Thu Jan 9 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST FRIDAY... * WHAT...Northwest winds 15 to 20 mph with gusts up to 45 mph. * WHERE...Central and Southeast Middlesex County, Essex County, Eastern Franklin MA, Eastern Hampshire MA, Eastern Hampden MA, and Suffolk MA. * WHEN...Until 1 AM EST Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and some power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Visit us at http://www.weather.gov/box BW
691 WWUS71 KBOX 092104 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 404 PM EST Thu Jan 9 2025 CTZ002>004-100600- /O.CON.KBOX.WI.Y.0001.000000T0000Z-250110T0600Z/ Hartford CT-Tolland CT-Windham CT- Including the cities of Putnam, Union, Windsor Locks, Willimantic, Hartford, and Vernon 404 PM EST Thu Jan 9 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST FRIDAY... * WHAT...Northwest winds 15 to 20 mph with gusts up to 50 mph. * WHERE...Northern Connecticut. * WHEN...Until 1 AM EST Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and some power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MAZ002-004-008-009-012-026-100600- /O.CON.KBOX.WI.Y.0001.000000T0000Z-250110T0600Z/ Western Franklin MA-Northern Worcester MA-Western Hampshire MA- Western Hampden MA-Southern Worcester MA-Northern Middlesex MA- Including the cities of Chesterfield, Blandford, Milford, Fitchburg, Ayer, Barre, Worcester, and Charlemont 404 PM EST Thu Jan 9 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST FRIDAY... * WHAT...Northwest winds 15 to 20 mph with gusts up to 50 mph. * WHERE...Western and Central Massachusetts. * WHEN...Until 1 AM EST Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and some power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MAZ003-005>007-010-011-014-015-100600- /O.CON.KBOX.WI.Y.0001.000000T0000Z-250110T0600Z/ Eastern Franklin MA-Central Middlesex MA-Western Essex MA-Eastern Essex MA-Eastern Hampshire MA-Eastern Hampden MA-Southeast Middlesex MA-Suffolk MA- Including the cities of Lowell, Gloucester, Orange, Northampton, Cambridge, Framingham, Greenfield, Springfield, Boston, Lawrence, and Amherst 404 PM EST Thu Jan 9 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST FRIDAY... * WHAT...Northwest winds 15 to 20 mph with gusts up to 45 mph. * WHERE...Portions of Eastern and Northeast Massachusetts. * WHEN...Until 1 AM EST Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and some power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Visit us at http://www.weather.gov/box Nash
310 WWUS71 KBOX 100239 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 939 PM EST Thu Jan 9 2025 CTZ002>004-MAZ002>012-014-015-026-100345- /O.CAN.KBOX.WI.Y.0001.000000T0000Z-250110T0600Z/ Hartford CT-Tolland CT-Windham CT-Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-Western Essex MA-Eastern Essex MA-Western Hampshire MA-Western Hampden MA- Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA- Southeast Middlesex MA-Suffolk MA-Northern Middlesex MA- Including the cities of Orange, Union, Greenfield, Blandford, Worcester, Willimantic, Gloucester, Amherst, Boston, Windsor Locks, Ayer, Chesterfield, Putnam, Milford, Northampton, Lawrence, Cambridge, Vernon, Springfield, Framingham, Hartford, Barre, Fitchburg, Charlemont, and Lowell 939 PM EST Thu Jan 9 2025 ...WIND ADVISORY IS CANCELLED... Winds across the region continue to decrease below advisory threshold, but gusts of 30-40mph remain possible through the night. $$ Visit us at http://www.weather.gov/box KP
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this wind advisory went out at Jan 7, 6:24 AM EST, 2 hours earlier.
Area forecast discussion, Jan 7, 6:24 AM EST, 2 hours before
Area Forecast Discussion
National Weather Service Boston/Norton MA
624 AM EST Tue Jan 7 2025
.SYNOPSIS...
Cold temperatures, blustery northwest winds and dry weather
will prevail for much of this week. High temperatures may run
some 10 degrees below normal, and be accompanied by below zero
wind chills for some during the midweek. Our next chance for
precipitation may not appear until this weekend, but uncertainty
remains quite large.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Northern stream shortwave and cold front drops south from northern
New England this morning bringing a reinforcing shot of cold air and
gusty northwest winds. 850mb LLJ between 50-60 knots and good
boundary layer mixing will allow 30-40mph wind gusts to mix down to
the surface. There could be some gusts of 40-50 mph, especially
across the Berkshires, for a short period this afternoon. Confidence
was not high enough to issue a Wind Advisory at this time due to the
question of exactly how deep the mixed layer can get with more
clouds than sun today. The strong NW winds will advect in cold air
with highs only in the low to mid-20s. The feel-like temperature
will be much lower than the actual air temperature, only in the low
teens to single digits. Guidance is mainly dry today due to mid and
upper-level dry air, even with the strong forcing from the
shortwave. It is not entirely out of the question that a few
flurries will be seen around the region this morning, but we are
certainly not expecting any accumulating snow.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Gusty NW winds of 20-30mph continue tonight as the pressure gradient
remains tight, sandwiched between high pressure over Eastern Canada
and low pressure out over the western Atlantic. The stratocumulus
begins dissipating with the loss of diurnal heating, but the gusty
winds will make for less than ideal radiational cooling conditions.
Lows will drop into the mid to high teens, with the feels like temp
near 0F.
Another shortwave trough and reinforcing shot of cold air move
through Wednesday, ultimately giving us a rinse and repeat of our
weather from Tuesday. Gusty NW winds of 30-40mph are likely all day
again, but the 40-50mph gusts over the Berkshires look less likely
with a weaker 850mb wind field around 40-50 knots. High temps once
again top out in the low to mid-20s with feels like temps in the
single digits to low teens.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Key Messages...
* Cold and blustery weather continues Thursday, moderating a bit by
Friday into the weekend
* 30-40 mph NW wind gusts likely continue Thursday
* Tracking a potential storm system for the weekend but confidence
that it directly impacts southern New England is low. A miss to
the south appears more likely at this time.
Thursday...
Persistence forecast continues when it comes to sensible weather as
we head into Thursday with the deep northwest flow pattern remaining
in place. This means continuation of the -15C 925 mb temps resulting
in highs reaching the 20s for most. These 20s, though, will feel
more like the teens thanks to continued gusty winds. Placed between
the deepening low over Nova Scotia and a mid level ridge over the
Ohio Valley we'll efficiently mix down a good portion of the 35-45
kt LLJ overhead. Expect gusts once again to reach 30-40 mph.
Friday...
Quieter Friday, with moderating temperatures and decreasing wind
speeds. Both are thanks to progression of the ridge-trough pattern,
shifting further east and placing SNE increasingly beneath a mid
level ridge. This decreases the pressure gradient (hence the
lessening wind), if slowly, so while it won't be as windy on Friday,
gusts 20-25 mph remain likely. A surge of warmer air beneath the
ridge brings 925 mb temps back toward -2C for highs closer to the
mid and upper 30s.
The weekend into next week...
Not much more in the way of clarity when it comes to the potential
system lurking nearby around the Saturday time period. Odds continue
to favor an offshore miss to the south by a coastal storm that is at
this moment merely a trough of low pressure over southern
California. For anyone hoping for a big snow storm, you'll be
rooting for this southern stream shortwave to phase with a second
northern stream shortwave dropping out of western Canada. Over the
past day or so, the GFS has been the only real global model to do
this and strengthen it into a major storm directly over/near the
70/40 benchmark. Other guidance including the ECMWF and UKMET fail
to sync up these pieces of energy and keep the system suppressed to
our south. Focusing on ensemble guidance at this distance, the GEFS
ensemble isn't too enthused, with a swath of 40-50% chance of
3+inches while the EPS ensemble guidance is a shutout with 0% chance
of 3+inches. FWIW, none of the EPS member lows pass over the
benchmark; all are south and east. We will continue to monitor the
possibility, but at this time odds of a high impact winter storm
appear low.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
TOday... Moderate Confidence.
VFR. Winds will be strong from the NW all day up to 30 knots,
possibly higher in the high terrain and near coastal areas.
Tonight... High Confidence
VFR and windy. NW gusts of 20-25 knots continue
Wednesday... Moderate confidence
VFR and windy again with NW gusts of 25-30 knots. Strato
cumulus clouds possible again which could bring brief periods of
MVFR
KBOS TAF...High confidence in TAF.
VFR with gusty NW winds of 25-35 knots for much of the TAF
period.
KBDL TAF...High confidence in TAF.
VFR. Gusty NW winds of 20-30 knots for much of TAF period.
Outlook /Wednesday Night through Saturday/...
Wednesday Night through Thursday Night: VFR. Windy with gusts
up to 35 kt.
Friday: VFR. Windy with local gusts up to 30 kt.
Friday Night: VFR.
Saturday: Mainly VFR, with local MVFR possible. Slight chance
SN.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High- greater than 60 percent.
Today through Wednesday... High confidence
Gale warnings remain in effect today through Wednesday and may need
to be expanded into Thursday as strong NW sustained winds of 30
knots with gusts of 35-40 knots are likely. Gale warnings were
expanded to Boston Harbor for today only, while Narragansett Bay
remains in small craft through Wednesday. The strong winds will
bring dangerous seas of 5-10 feet across the open waters this
afternoon.
The strong winds and cold temperatures will bring light freezing
spray concerns through Thursday night.
Outlook /Wednesday Night through Saturday/...
Wednesday Night: Strong winds with gusts up to 35 kt. Rough
seas up to 11 ft. Chance of freezing spray.
Thursday: Strong winds with gusts up to 30 kt. Rough seas up to
9 ft. Chance of freezing spray.
Thursday Night: Strong winds with gusts up to 30 kt. Rough seas
up to 9 ft.
Friday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Local rough seas.
Friday Night: Winds less than 25 kt. Seas locally approaching
5 ft.
Saturday: Winds less than 25 kt. Slight chance of snow.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Warning until 7 PM EST this evening for ANZ230.
Gale Warning until 7 PM EST Wednesday for ANZ231>235-237-250-
251-254>256.
Small Craft Advisory until 7 PM EST Wednesday for ANZ236.
&&
SYNOPSIS...BW/KP
NEAR TERM...KP
SHORT TERM...KP
LONG TERM...BW
AVIATION...BW/KP
MARINE...BW/KPNearby
Wind Advisories in Massachusetts, 2025Wind Advisories in Connecticut, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.